Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 321, NWS Dodge City, KS

August 8, 2004Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2004, 11:17 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2004, 11:17 PM CDT (04:17 UTC)
Expired
Aug 9, 2004, 12:00 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:20 PM CDTHAIL 0.887 S Rush Center, KS
Aug 8, 11:50 PM CDTTSTM WND DMGLarned, KSLARGE TREE BRANCH DOWN.
Aug 8, 11:50 PM CDTHAIL 0.88Sanford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090417
SVRDDC
KSC145-165-090500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1116 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF ROZEL...MOVING SOUTHWEST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN RUSH COUNTY...
  RURAL AREAS OF NORTHERN PAWNEE COUNTY...
  NEKOMA...
  FRIZELL...
  ROZEL...
  BURDETT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3856 9904 3851 9954 3809 9956 3808 9902
$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN AUG 8 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS
TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS
STATES.

SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN
4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED
TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE
NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT.  THIS
FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS
IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE
LOWER TROPOSPHERE.  A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS
CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH
INTO KANSAS.

ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE
PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY.  THE FIRST FRONT
WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME
THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY.
THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE
HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED.  WITH UPSLOPE
FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS
ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW
NIGHT.  WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR
MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE
ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES
APPEAR TO BE IN THE WESTERN AREA.

AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD,
CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY.  WITH THE INITIAL FRONT
OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER
TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS DURING THE DAY.  THE SEVERE THREAT
LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND
MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF
AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF
THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE
A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A
PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST  WILL GO WITH 50
POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY.

DAYS 3-7...

GOING EXTENDED GRIDS LOOK PRETTY GOOD.  STILL CONCERNED ABOUT TEMPS
ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE
CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT.
MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO
EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70.

WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO
SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8
OR 9 AND GRIDS REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 84 63 81 / 40 20 30 50
GCK 61 85 63 82 / 30 30 30 50
EHA 64 85 64 92 / 30 20 30 40
LBL 64 86 65 90 / 30 20 30 40
HYS 62 80 57 73 / 50 30 30 50
P28 67 85 66 81 / 50 20 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/15
Hazardous weather outlook, Aug 8, 5:45 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT SUN AUG 8 2004

KSZ030-031-043>046-061>066-074>081-084>090-091143-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING TROUGH OF LOW PRESSURE OVER WEST KANSAS TODAY WILL
PRODUCE A SURFACE LOW OVER WEST CENTRAL KANSAS BY EARLY EVENING.
MEANWHILE, A COMBINATION OF HEATING FROM THE SUN AND MOISTURE
ADVECTED INTO CENTRAL KANSAS ON SOUTH WIND SHOULD PRODUCE A FAIRLY
UNSTABLE AIRMASS ACROSS MUCH OF WESTERN KANSAS EAST AND NORTHEAST
OF THE SURFACE LOW. CONVERGENCE IN THE AREA EAST AND NORTH OF A
WAKEENEY TO JETMORE AND KINSLEY LINE SHOULD PRODUCE EARLY EVENING
CONVECTION IN THE NORTHEAST QUADRANT OF THE SURFACE LOW. IN THIS
AREA VERTICAL WIND PROFILES WILL FAVOR DEVELOPMENT OF A FEW
SUPERCELL THUNDERSTORMS WHICH SHOULD QUICKLY TURN MULTICELLULAR IN
NATURE AND FORM A LARGE THUNDERSTORM CLUSTER. THAT CLUSTER IS THEN
EXPECTED TO DRIVE SOUTH OVER THE AREA EAST OF A WAKEENEY TO DODGE
CITY AND ASHLAND LINE. EARLY ON THESE STORMS MAY PRODUCE LARGE
HAIL, DAMAGING WINDS, TORRENTIAL RAINS AND POSSIBLY AN ISOLATED
TORNADO. ONCE THEY TURN MULTICELLULAR, DAMAGING WINDS AND
TORRENTIAL RAINS ARE MOST LIKELY. THEY SHOULD WEAKEN AS THEY MOVE
SOUTH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY NIGHT. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY DURING THE EVENING HOURS
EAST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE.

JOHNSON

In the hours before

Special weather statement, Aug 8, 9:00 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN AUG 8 2004

KSZ030-031-045-046-090230-
ELLIS-NESS-RUSH-TREGO-
900 PM CDT SUN AUG 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING KANSAS COUNTIES...

TREGO...ELLIS...RUSH AND NESS.

A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE
MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:01 AM CDTSevere Thunderstorm WarningDDCPawnee44 min
Aug 9, 1:15 AM CDTSevere Thunderstorm WarningDDCBarber45 min
Aug 9, 2:14 PM CDTSevere Thunderstorm WarningDDCClark61 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningDDCGray61 min
Aug 9, 5:33 PM CDTSevere Thunderstorm WarningDDCHodgeman57 min
Aug 9, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton60 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.